An image of a woman, cradling herself, locked inside a mini-pill container. She has used up about half the cycle–she’s chained to it now.
Beside this, a Sisyphean image of a woman and an IUD. Only instead of rolling it up a hill, she must bear its weight. The Greek torture imagery might be a tad dramatic (they were the masters, after all), but the choice is telling. Sisyphus was assigned this punishment because of his craftiness and duplicity in cheating Death. Some might say this is women’s punishment for cheating Pregnancy.
But who wants a bunch of unplanned, unattended children running around?
Oh, right: Pro-Lifers.
Politics aside, this post is a shining example of TMI, my most personal post ever. You have been warned.
Today is my 6th day off the Yaz (generic) pill and I feel more at peace. It’s hard to describe. I don’t feel the depressed restlessness or anxiety switch-off that had become my standard the last few months. I’m sure getting off the pill won’t be some kind of panacea, like a shield against any mood changes, but this is more than just a placebo effect. I really feel different.
It’s my vacation and I’m enjoying the little things, like cozying up with my dogs on the couch and watching the World Cup. A summer shower starts outside and for some reason it adds to my happiness—just being close to the green, wet outside instead of stuck in a classroom all day. It’s as if I’m finding more reasons to be happy rather than not.
I can even watch the drama of the losing team, crying on the field, without it overwhelming me. I can think about their last four years of training, sacrifice and anticipation and instead of succumbing to “they lost it all,” I think, “they got this far; they got to run amongst champions.” Look at me; positive and shit.
In the last few days since I took the plunge after two years of faithfully taking the pill, I’ve scoured the internet for the long-term side effects of being on hormonal birth control. Call it Confirmation Bias if you will, but if I simply relied on my robotic gynecologist, I would just abide by the false comfort of “It won’t hurt you.” But I’m not a statistic and I beg to differ.
After being puzzled over mood changes for some time, I asked female friends. Many had the same reactions as me. This had been going on for some time, and I had written it off to the generalized “life changes” and the self-fashioned “chronic adult jadedness”. But in the last few months, it was as though my body really started rejecting these imposed hormones. Around mid-day, I started getting moderate nausea, headaches, and fatigue, apropos of nothing. Once again I was reinforced in the idea that you have to be your own health advocate. I called my doctor and said “no mas.” He agreed to my experiment and said to be careful of surprise pregnancy for this month. Keeping my fingers crossed and condoms handy.
You can always find women writers who help you break the cycle (in this case literally). In her article for Healthline, Amanda Gray describes the socio-historical phenomenon of women’s ailments as being dismissed with a paternal wave of the hand or pat on the head. Demeaning and reductive explanations include the 3 H’s: hysteria, hypochondria, and my favorite, just being hormonal. The last one of course is counterintuitive but no one said these people were rational.
She goes into her interactions with medical professionals and men that tell her it must be in her head, only to spend years struggling with inexplicable symptoms from her otherwise healthy body. She doesn’t rest with herself, but invokes a number of peer-reviewed studies that corroborate her experience. Finally, she had her IUD removed and found a caring doctor who validated her struggle.
You can find Gray’s awesome article here, which includes a short film by Sindha Agha that describes her own share of unimaginative pill-dispensers (read: doctors) that quickly becomes a hellscape of debilitating symptoms until the only option left to her is a hysterectomy. The ending serves as a wonderful call-out to men who cannot possibly take a male version of birth control because–you guessed it–too many side effects. Cue the “ugh” emoji.